Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Morristown, TN

March 31, 2012Monroe County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Mar 31, 2012, 6:06 PM EDT for Monroe County, Tennessee; Cherokee County, North Carolina. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2012, 6:06 PM EDT (22:06 UTC)
Expired
Mar 31, 2012, 7:00 PM EDT
In force
54 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN

The radar

The Knoxville radar (KMRX), 132 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 6:30 PM EDTHAIL 17 W Murphy, NC
Mar 31, 6:48 PM EDTHAIL 0.75Unaka, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS54 KMRX 312206
SVRMRX
NCC039-TNC123-312300-
/O.NEW.KMRX.SV.W.0074.120331T2206Z-120331T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
606 PM EDT SAT MAR 31 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  SOUTHEAST MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 700 PM EDT

* AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS 
STORM WAS LOCATED NEAR TELLICO PLAINS...AND WAS MOVING SOUTHEAST AT 
20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...COKER CREEK...VIOLET...UNAKA...HIAWASSE DAM AND HOT HOUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3500 8429 3513 8431 3521 8429 3522 8432
      3541 8435 3542 8408 3524 8400 3508 8390
      3505 8397 3502 8396 3501 8398 3500 8399
TIME...MOT...LOC 2205Z 343DEG 17KT 3533 8420

$$

DMG
2 follow-up statements
069 
WWUS54 KMRX 312235
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT SAT MAR 31 2012

TNC123-312245-
/O.CAN.KMRX.SV.W.0074.000000T0000Z-120331T2300Z/
MONROE TN-
635 PM EDT SAT MAR 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST MONROE COUNTY IS 
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.

&&

LAT...LON 3513 8430 3523 8428 3526 8421 3524 8419
      3525 8417 3523 8409 3524 8400 3508 8390
      3505 8397 3502 8396 3500 8399 3500 8429
TIME...MOT...LOC 2235Z 343DEG 17KT 3519 8415

$$

NCC039-312300-
/O.CON.KMRX.SV.W.0074.000000T0000Z-120331T2300Z/
CHEROKEE NC-
635 PM EDT SAT MAR 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CHEROKEE COUNTY...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED NEAR UNAKA...OR 11 MILES NORTHWEST OF 
MURPHY...AND WAS MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...HIAWASSE DAM AND HOT HOUSE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3513 8430 3523 8428 3526 8421 3524 8419
      3525 8417 3523 8409 3524 8400 3508 8390
      3505 8397 3502 8396 3500 8399 3500 8429
TIME...MOT...LOC 2235Z 343DEG 17KT 3519 8415

$$

DMG
667 
WWUS54 KMRX 312301
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SAT MAR 31 2012

NCC039-312310-
/O.EXP.KMRX.SV.W.0074.000000T0000Z-120331T2300Z/
CHEROKEE NC-
701 PM EDT SAT MAR 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...GUSTY WINDS AND SMALL HAIL WILL CONTINUE TO BE POSSIBLE 
WITH THIS STORM.

&&

LAT...LON 3513 8430 3523 8428 3526 8421 3524 8419
      3525 8417 3523 8409 3524 8400 3508 8390
      3505 8397 3502 8396 3500 8399 3500 8429
TIME...MOT...LOC 2300Z 343DEG 17KT 3508 8411

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:59 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 31, 2:59 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT SAT MAR 31 2012

.SHORT TERM...(TONIGHT AND SUNDAY)...WEAK FRONTAL BOUNDARY SAGGING
SOUTH INTO THE AREA IS COMBINING WITH A WEAK UPPER IMPULSE TO BRING
SOME SHOWERS AND THUNDERSTORMS TO THE AREA.  THESE SHOULD DIMINISH
THIS EVENING...AND EXPECT SOME PATCHY FOG LATE TONIGHT.  WITH
FRONTAL BOUNDARY STILL IN THE AREA SUNDAY MAY SEE SOME AFTERNOON
CONVECTION AGAIN...SO WILL CARRY SLIGHT CHANCE POPS SUNDAY
AFTERNOON.  MAV TEMPS LOOK A BIT TOO LOW TONIGHT AND TOO HIGH
SUNDAY...SO WILL BLEND IN SOME OF THE MET TEMPS TO MAKE THE RANGE A
BIT SMALLER.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...A DIRTY RIDGE WILL
SUMMARIZE THE WEATHER PATTERN FOR THE UPCOMING WEEK. FLOW OVER THE
TOP OF THE RIDGE WILL PERMIT WEAK DISTURBANCES TO PLAY WITH THE CWA
/ESPECIALLY NORTHEAST HALF/ AND FOCUS CONVECTIVE ACTIVITY...HOWEVER
EVEN WHEN SUCH DISTURBANCES ARE ABSENT...THE WARM AND SORTA HUMID
AIR WILL YIELD ISOLATED CONVECTION MOST AFTERNOONS/EVENINGS. ONLY
AFTER A CLOSED LOW MOVES THROUGH THE AREA /THAT FOR NOW THE
GFS..DGEX..AND ECMWF AMAZINGLY AGREE ON/ DURING LATE THURSDAY AND
FRIDAY DO WE POTENTIALLY GET A COUPLE DAYS OF FAIR AND QUIET
WEATHER FOR NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             56  84  59  87  60 /  20  20  10  30  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  54  79  59  85  59 /  20  20  40  30  30
OAK RIDGE, TN                       53  80  58  85  59 /  20  20  40  30  30
TRI CITIES AIRPORT, TN              46  76  54  80  54 /  10  20  50  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/GC
Hazardous weather outlook, Mar 31, 2:45 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT SAT MAR 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT SAT MAR 31 2012 /145 PM CDT SAT MAR 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING. SOME STORMS MAY POSSIBLY BECOME SEVERE...MAINLY OVER EAST
TENNESSEE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR POTENTIAL SEVERE THUNDERSTORMS
THIS SATURDAY AFTERNOON AND EVENING.

In the hours before

Local storm report, Mar 31, 4:32 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
432 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             SODDY-DAISY             35.26N 85.17W
03/31/2012  E1.00 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 31, 4:46 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             VONORE                  35.60N 84.23W
03/31/2012  E1.00 INCH       MONROE             TN   TRAINED SPOTTER

            PENNY TO QUARTER SIZED HAIL.

&&

JWINTON
Local storm report, Mar 31, 4:50 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
450 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             TARIFFVILLE             35.49N 84.18W
03/31/2012  E1.75 INCH       MONROE             TN   TRAINED SPOTTER

0436 PM     HAIL             TARIFFVILLE             35.49N 84.18W
03/31/2012  E1.75 INCH       MONROE             TN   TRAINED SPOTTER

0436 PM     HAIL             TARIFFVILLE             35.49N 84.18W
03/31/2012  E1.75 INCH       MONROE             TN   TRAINED SPOTTER

&&

JWINTON
Local storm report, Mar 31, 4:54 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT SAT MAR 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             CHATTANOOGA             35.07N 85.26W
03/31/2012  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

JWINTON
Special weather statement, Mar 31, 5:26 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT SAT MAR 31 2012

TNZ017-018-046-047-312230-
JOHNSON TN-NORTHWEST CARTER TN-SOUTHEAST CARTER TN-SULLIVAN TN-
526 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CARTER...JOHNSON AND SULLIVAN
COUNTIES UNTIL 630 PM EDT...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES WEST OF MOUNTAIN CITY...WHICH WAS MOVING
SOUTHEAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG
Special weather statement, Mar 31, 5:36 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT SAT MAR 31 2012

NCZ060-061-TNZ086-087-312230-
CHEROKEE NC-CLAY NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
536 PM EDT SAT MAR 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CLAY AND CHEROKEE
COUNTIES UNTIL 630 PM EDT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF MADISONVILLE AND 10
MILES NORTH OF MURPHY...WHICH WERE MOVING SOUTHEAST AT 20 MPH.

SMALL HAIL IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

IN ADDITION TO SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 1:59 PM EDTSevere Thunderstorm WarningMRXCampbell, Scott31 min
Mar 31, 2:30 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Union45 min
Mar 31, 3:27 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe48 min
Mar 31, 3:58 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie47 min
Mar 31, 4:00 PM EDTSevere Thunderstorm WarningMRXKnox45 min
Mar 31, 4:12 PM EDTSevere Thunderstorm WarningMRXMonroe63 min
Mar 31, 4:34 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier41 min
Mar 31, 4:44 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton61 min
Mar 31, 4:50 PM EDTAreal Flood AdvisoryMRXHamilton, Sequatchie115 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.